Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 30, NWS Detroit, MI

May 31, 2011Genesee County, Saginaw County, Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 31, 2011, 8:25 PM EDT for Genesee County, Saginaw County, Shiawassee County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2011, 8:25 PM EDT (00:25 UTC)
Expired
May 31, 2011, 9:15 PM EDT
In force
50 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Genesee County, MI, Saginaw County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 67 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.3
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS53 KDTX 010025
SVRDTX
MIC049-145-155-010115-
/O.NEW.KDTX.SV.W.0030.110601T0025Z-110601T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
825 PM EDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GENESEE COUNTY IN SOUTHEAST MICHIGAN...
  SOUTHERN SAGINAW COUNTY IN SOUTHEAST MICHIGAN...
  NORTHERN SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 915 PM EDT

* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ST. CHARLES TO DE
  WITT...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FOSTERS AND LAYTON CORNERS AROUND 830 PM EDT.
  OWOSSO AND NEW LOTHROP AROUND 835 PM EDT.
  FRANKENMUTH AND MONTROSE AROUND 840 PM EDT.
  VERNON AROUND 845 PM EDT.
  LENNON AROUND 850 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  ST. CHARLES...        OWOSSO...             OAKLEY...
  NEW LOTHROP...        MONTROSE...           MARION SPRINGS...
  LENNON...             LAINGSBURG...         HENDERSON...
  FRANKENMUTH...        CORUNNA...            CHESANING...
  BIRCH RUN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4338 8370 4324 8370 4295 8394 4287 8436
      4328 8437
TIME...MOT...LOC 0025Z 269DEG 43KT 4326 8401 4288 8444
WIND...HAIL 70MPH 1.50IN

$$

SC/SF
3 follow-up statements
434 
WWUS53 KDTX 010039
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
839 PM EDT TUE MAY 31 2011

MIC049-145-155-010115-
/O.CON.KDTX.SV.W.0030.000000T0000Z-110601T0115Z/
GENESEE MI-SAGINAW MI-SHIAWASSEE MI-
839 PM EDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SHIAWASSEE...SOUTHERN SAGINAW AND NORTHWESTERN GENESEE COUNTIES UNTIL
915 PM EDT...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BRIDGEPORT TO ELSIE...MOVING EAST
AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BURT AND OWOSSO AROUND 845 PM EDT.
  VERNON AND CORUNNA AROUND 850 PM EDT.
  NEW LOTHROP AND MONTROSE AROUND 855 PM EDT.
  LENNON AROUND 900 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  OWOSSO...             OAKLEY...             NEW LOTHROP...
  MONTROSE...           LENNON...             LAINGSBURG...
  HENDERSON...          FRANKENMUTH...        CORUNNA...
  CHESANING...          BIRCH RUN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4315 8437 4332 8410 4338 8370 4324 8370
      4295 8394 4287 8436
TIME...MOT...LOC 0039Z 263DEG 47KT 4332 8390 4308 8428
WIND...HAIL 60MPH 1.00IN

$$

SC/SF
992 
WWUS53 KDTX 010106
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
906 PM EDT TUE MAY 31 2011

MIC155-010116-
/O.CAN.KDTX.SV.W.0030.000000T0000Z-110601T0115Z/
SHIAWASSEE MI-
906 PM EDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHIAWASSEE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 4338 8370 4323 8371 4309 8383 4312 8393
      4313 8393 4313 8398 4315 8404 4333 8406
TIME...MOT...LOC 0106Z 228DEG 46KT 4328 8392

$$

MIC049-145-010115-
/O.CON.KDTX.SV.W.0030.000000T0000Z-110601T0115Z/
GENESEE MI-SAGINAW MI-
906 PM EDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SAGINAW AND NORTHWESTERN GENESEE COUNTIES UNTIL 915 PM EDT...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF MONTROSE...OR 9 MILES WEST OF BIRCH RUN...MOVING
NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKENMUTH AROUND 915 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  MONTROSE...           FRANKENMUTH...        BIRCH RUN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4338 8370 4323 8371 4309 8383 4312 8393
      4313 8393 4313 8398 4315 8404 4333 8406
TIME...MOT...LOC 0106Z 228DEG 46KT 4328 8392
WIND...HAIL 60MPH 1.00IN

$$

SC/SF
831 
WWUS53 KDTX 010113
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
913 PM EDT TUE MAY 31 2011

MIC049-145-010123-
/O.EXP.KDTX.SV.W.0030.000000T0000Z-110601T0115Z/
GENESEE MI-SAGINAW MI-
913 PM EDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAGINAW AND
NORTHWESTERN GENESEE COUNTIES WILL EXPIRE AT 915 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM WHICH WAS MOVING OVER FRANKENMUTH.

LAT...LON 4338 8370 4323 8371 4309 8383 4312 8393
      4313 8393 4313 8398 4315 8404 4333 8406
TIME...MOT...LOC 0113Z 228DEG 46KT 4334 8383

$$

SC/SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:35 PM EDT, 50 minutes earlier.

Area forecast discussion, May 31, 7:35 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
735 PM EDT TUE MAY 31 2011

.AVIATION...

//DISCUSSION...

NEAR TERM AVIATION CONCERN FOCUSES ON THUNDERSTORM POTENTIAL/TIMING
OVER THE NEXT SEVERAL HOURS.  THE MOIST AND UNSTABLE RESIDENT
CONDITIONS WILL PROVIDE A BACKGROUND ENVIRONMENT FAVORABLE FOR
THUNDERSTORM DEVELOPMENT/MAINTENANCE THROUGH THE REMAINDER OF THE
EVENING.  THUNDERSTORMS CURRENTLY IMPACTING THE NORTHERN TAF SITES
WILL SLIDE EAST THROUGH 02Z.  THE POTENTIAL EXISTS FOR THESE STORMS
TO CONTAIN STRONG WINDS AND LARGE HAIL.  PERSISTENT MID LEVEL
CAPPING PROVIDES SOME UNCERTAINTY YET TO POTENTIAL DEVELOPMENT/
COVERAGE SOUTH OF THE CURRENT CONVECTION. OUTSIDE OF THE
THUNDERSTORMS...CONDITIONS WILL REMAIN IN VFR THROUGH THE REMAINDER
OF THE EVENING.  THE THUNDERSTORM POTENTIAL WILL QUICKLY WANE BEYOND
04Z.  CLEAR SKIES INTO WEDNESDAY AS DRIER AIR FUNNELS IN BEHIND A
MORNING COLD FRONTAL PASSAGE.  MAIN AVIATION INTEREST INTO WEDNESDAY
WILL BE POTENTIAL WIND GUSTS...AS AN INCREASING WESTERLY WIND FIELD
AND MODEST MIXING TRANSLATES INTO GUSTS APPROACHING 30 KNOTS.

FOR DTW...A NARROW WINDOW REMAINS FOR THUNDERSTORMS TO IMPACT THE
TERMINAL BETWEEN 02Z AND 04Z.  WINDS WILL VEER TOWARD THE WEST AS A
COLD FRONT MOVES THROUGH WEDNESDAY MORNING.  WEST WINDS WILL
INCREASE TO 20 KNOTS WITH GUSTS REACHING 30 KNOTS BY THE
AFTERNOON.

//DTW THRESHOLD THREATS...

* THERE IS MODERATE CONFIDENCE THAT THUNDERSTORMS WILL IMPACT THE
TERMINAL BETWEEN 02-04Z LATE THIS EVENING.

* THERE IS HIGH CONFIDENCE THAT WIND GUSTS WILL REACH 30 KNOTS FROM
A 260-280 DIRECTION WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 355 PM EDT TUE MAY 31 2011

SHORT TERM...THIS AFTERNOON AND TONIGHT

THE FOCUS OF THIS FCST PCKG REVOLVES AROUND THE POTENTIAL FOR SEVERE
CONVECTION...MAINLY LATE THIS AFTERNOON INTO EARLY THIS EVENING.

A 500MB RIDGE AXIS ASSOCIATED WITH A STRONG REGION OF UPPER RIDGING
ANCHORED OVER THE SE CONUS MOVED EAST OF THE AREA THIS MORNING.
PRONOUNCED MID LEVEL HEIGHT FALLS HAVE BEGUN TO OVERSPREAD THE AREA
IN ITS WAKE AS AHEAD OF A NEGATIVELY TILTED UPPER LOW AS IT
CONTINUES TO LIFT INTO SOUTHERN MANITOBA. DIVERGENT FLOW ALOFT WILL
FAVOR A ZONE OF STRONG SYNOPTIC SCALE ASCENT OVER AN INCREASINGLY
UNSTABLE WARM SECTOR ENVIRONMENT THIS AFTERNOON. CONVECTIVE
INITIATION IS EXPECTED ALONG THE PREFRONTAL TROUGH WITHIN THIS AXIS
OF ASCENT IN THE EARLY/MID AFTN...MOST LIKELY FROM WESTERN MICHIGAN
SOUTHWARD INTO NW INDIANA. COVERAGE IS EXPECTED TO BECOME MORE
WIDESPREAD AS CONVECTION PROPAGATES INTO AN INCREASINGLY UNSTABLE
DOWNSTREAM ENVIRONMENT CHARACTERIZED BY MLCAPE VALUES APPROACHING
3000 J/KG. BULK SHEAR IN THE PRECONVECTIVE ENVIRONMENT WILL BE IN
THE NEIGHBORHOOD OF 30-40 KTS...MAINLY CONTAINED WITHIN THE LOWEST
3KM. GIVEN THE LARGELY UNIDRECTIONAL WIND PROFILES COURTESY OF A
90KT H5 JET MAX WILL THAT WILL BE IMPINGING ON THE AREA FROM THE
WEST...THE ENVIRONMENT WILL BE SUPPORTIVE FOR CONVECTION TO GROW
UPSCALE INTO A QLCS WITH WITH HEALTHY SYNOPTICALLY ENHANCED REAR
INFLOW JETS AND EMBEDDED BOWING STRUCTURES SUPPORTIVE OF DAMAGING
WINDS IN EXCESS OF 70 MPH. IN ADDITION...THE POTENTIAL FOR LONG
DURATION UPDRAFTS ALONG THE LEADING EDGE OF THE CONVECTIVE LINE...HIGH
CAPE DENSITY...AND THE HAIL GROWTH LAYER CENTERED WITHIN THE REGION
OF MAXIMUM INSTABILITY SUPPORT THE GENERATION OF HAIL GREATER THAN
ONE INCH...ESPECIALLY IN WESTERN AREAS. SHORT-LIVED/ISOLATED
TORNADOES WILL ALSO BE POSSIBLE...PARTICULARLY WITHIN BOWING
SEGMENTS OR IN ASSOCIATION WITH ISOLATED SUPERCELLS AHEAD OF THE
MAIN LINE.

HOWEVER...THE CONVECTIVE ENVIRONMENT IS FAR FROM PRESTINE THIS
AFTERNOON AND THERE ARE SIGNIFICANT COMPLICATING FACTORS THAT MAY
ULTIMATELY ALTER OR UNDERMINE CONVECTIVE POTENTIAL OF THIS
ENVIRONMENT. FIRST AND FOREMOST IS LAST NIGHT'S CONVECTIVE DEBRIS
AND ASSOCIATED WARMING ALOFT WHICH HAS PREVENTED UPSTREAM INITIATION
UNDERNEATH THE STRONGEST SYNOPTIC FORCING. IN ADDITION...THE 18Z DTX
SOUNDING INDICATES THAT A FAIRLY DEEP CAP IN PLACE OVER SE LOWER
MICHIGAN WILL INHIBIT CONVECTIVE DEVELOPMENT UNTIL AT LEAST LATER
THIS EVENING AS A PLUME OF WARMER AIR ALOFT SHIFTS EAST OF THE AREA
BETWEEN 21Z AND 00Z. THE STRENGTH OF THE CAP WAS EVIDENT EARLIER
THIS AFTN WITH CONVECTION ALONG A REMNANT BOUNDARY IN THE LEE OF
LAKE MICHIGAN THAT QUICKLY COLLAPSED. FINALLY...IF CONVECTION DOES
UNFOLD ROUGHLY AS ANTICIPATED...THERE IS QUESTION REGARDING THE
DURATION OF THE MOST SIGNIFICANT SEVERE THREAT. WITH THERMAL
PROFILES ON THE DRY SIDE...THE ADDED EVAPORATIVE EFFECTS WOULD ONLY
ENHANCE COLD POOL STRENGTH. DURING PEAK INSTABILITY...THIS COULD
CERTAINTLY INCREASE THE MAGNITUDE OF THE SEVERE THREAT. ON THE OTHER
HAND...AS INSTABILITY WANES THE COLD POOL WOULD BE APT TO OUTRUN THE
SYSTEM MORE QUICKLY. THUS...ENVIRONMENTAL SIGNS MAY BE POINTING
TOWARD A RELATIVELY SHORT-LIVED INITIAL /SIGNIFICANT/ SEVERE THREAT
WITH A CONTINUING BUT LESSER SVR THREAT THEREAFTER. HOWEVER...THE
DURATION AND MAGNITUDE OF THE THREAT WILL LARGELY DEPEND ON BOTH
TIMING AND INITIAL CONVECTIVE TRENDS WHICH WILL BE MONITORED CLOSELY
THIS EVENING.

LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY

LOW PRESSURE SYSTEM WILL MOVE FROM ONTARIO INTO QUEBEC
TOMORROW...LEAVING LOWER MICHIGAN WITHIN STRONG WESTERLY FLOW. POST
FRONTAL AIRMASS WILL BE NOTICEABLY COOLER AND DRIER. DEEP LAYER
MIXING INTO STRONGER WIND CORE REMAINING ALOFT WILL BRING A WINDY
DAY...WITH GUSTS OVER LAND APPROACHING 40 MPH.

SURFACE HIGH PRESSURE AND UPPER RIDGING WILL THEN BUILD INTO
MICHIGAN WEDNESDAY NIGHT AND THURSDAY TO PROVIDE DRY WEATHER. NEXT
UPPER LEVEL SYSTEM WILL PROGRESS INTO THE NORTHERN PLAINS TOWARDS
THE END OF THE WEEK...CAUSING THE UPPER RIDGE OVER THE GREAT LAKES
TO BREAK DOWN ON FRIDAY. WARM FRONT WILL LIFT UP THROUGH THE GREAT
LAKES IN ADVANCE OF THIS SYSTEM THURSDAY NIGHT. THIS SHOULD PROVIDE
A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT AS THETA-E ADVECTION
COMMENCES...WITH ACTIVITY CONTINUING INTO FRIDAY. SOME CONCERN FOR
STRONGER STORMS TO DEVELOP LATE THURSDAY NIGHT INTO FRIDAY AS WARM
AIR AND MOISTURE SURGE BACK UP INTO THE AREA. WARM FRONTAL PASSAGE
TIMING HAS DIFFERED MODEL AND MODEL AND RUN TO RUN OVER THE PAST
DAY...SO WILL NOT OUTLOOK AT THIS TIME. TEMPERATURES SHOULD RISE
BACK TOWARDS/SLIGHTLY ABOVE THE 80 DEGREE MARK ON FRIDAY...WITH
TEMPERATURES SURGING BACK INTO THE MID TO UPPER 80S BY SATURDAY
WITHIN THE WARM SECTOR.

FORECAST SUNDAY THROUGH TUESDAY REMAINS DRY WITH BOTH THE EURO AND
GEM SHOWING UPPER RIDGING EXTENDING UP INTO THE AREA. THIS WAS
SUPPORTED BY THE 00Z GFS...HOWEVER 6Z AND 12Z RUNS HAVE BOTH SHOWN
MORE OF A WESTERLY FLOW REGIME...WHICH COULD POSSIBLY END UP HAVING
SMALL EMBEDDED WAVES THAT COULD TRIGGER SHOWERS OR EVEN
THUNDERSTORMS. WILL CONTINUE TO WATCH MODEL TRENDS FOR NOW.

MARINE...

AREAS OF FOG ARE STILL EVIDENT OVER THE OPEN WATERS OF LAKE HURON
THIS AFTERNOON...THOUGH ANY THAT REMAINS WILL LIKELY MIX OUT DURING
THE EVENING HOURS. THE PRIMARY CONCERN THIS FORECAST PERIOD IS THE
POTENTIAL FOR SEVERE STORMS THROUGH AROUND MIDNIGHT THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING UPSTREAM...AHEAD
OF AN APPROACHING COLD FRONT. THESE STORMS WILL CONTINUE TO ORGANIZE
THIS EVENING AND WILL POSE A SEVERE WEATHER HAZARD...INCLUDING
DAMAGING WINDS AND LARGE HAIL...ACROSS ALL MARINE ZONES. OUTSIDE OF
THUNDERSTORMS...WIND GUSTS THIS EVENING MAY BRIEFLY APPROACH SMAL
CRAFT ADVISORY CRITERIA BUT THE STRONGEST WINDS WILL HOLD OFF UNTIL
AFTER THE COLD FRONT PASSES WHEN AT LEAST A FEW HOURS OF GUSTS IN
THE 20-25KT RANGE WILL BE POSSIBLE. DUE TO UNCERTAINTY IN THE
STRENGTH AND DURATION OF THE STRONGER WINDS OVER THE WATERS...NO
ADVISORIES WERE ISSUED AT THIS TIME.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 PM TUESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MR
SHORT TERM...JVC
LONG TERM....HLO
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 31, 5:57 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
557 PM EDT TUE MAY 31 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-011645-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 408 IS IN EFFECT UNTIL MIDNIGHT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. LARGE HAIL
GREATER THAN 1 INCH IN DIAMETER AND ISOLATED TORNADOES ARE ALSO
POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 6 PM AND
MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 45 MPH.

A HEAT ADVISORY REMAINS IN EFFECT UNTIL THIS EVENING. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE FOR DETAILS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LHZ361>363-011645-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 407 IS IN EFFECT UNTIL 10 PM EDT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 KNOTS. LARGE
HAIL GREATER THAN 1 INCH IN DIAMETER AND ISOLATED WATERSPOUTS ARE
ALSO POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 5 PM
AND MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40
KNOTS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011645-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 408 IS IN EFFECT UNTIL MIDNIGHT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 KNOTS. LARGE
HAIL GREATER THAN 1 INCH IN DIAMETER AND ISOLATED WATERSPOUTS ARE
ALSO POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 5 PM
AND MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40
KNOTS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

JVC/KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 31, 7:33 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
733 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FUNNEL CLOUD     NNW SANFORD             43.68N 84.38W
05/31/2011                   MIDLAND            MI   TRAINED SPOTTER

            FUNNEL CLOUD REPORT NEAR SANFORD LAKE

0706 PM     HAIL             2 ESE SANFORD           43.66N 84.35W
05/31/2011  M1.50 INCH       MIDLAND            MI   TRAINED SPOTTER

            HAIL REPORTED AT WACKERLY RD

0715 PM     HAIL             5 WNW MIDLAND           43.66N 84.31W
05/31/2011  M1.00 INCH       MIDLAND            MI   TRAINED SPOTTER

            REPORTED AT WACKERLY RD AND US 10

&&

RKULIK
Special weather statement, May 31, 7:33 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
733 PM EDT TUE MAY 31 2011

MIZ061-010030-
GENESEE-
733 PM EDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF GRAND BLANC...MOVING
NORTHEAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GAINES BY 740 PM EDT...
  LINDEN BY 745 PM EDT...
  GRAND BLANC BY 755 PM EDT...
  BURTON BY 800 PM EDT...
  DAVISON AND GOODRICH BY 805 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MR
Local storm report, May 31, 7:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
741 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 WNW CRUMP             43.77N 84.13W
05/31/2011  M1.25 INCH       BAY                MI   TRAINED SPOTTER

            REPORTED AT CARTER RD AND PREVO RD

&&

RKULIK
Local storm report, May 31, 8:00 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 N FOWLERVILLE         42.74N 84.07W
05/31/2011  E0.88 INCH       LIVINGSTON         MI   TRAINED SPOTTER

&&

MR
Local storm report, May 31, 8:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
801 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MIDLAND                 43.62N 84.23W
05/31/2011  M1.00 INCH       MIDLAND            MI   TRAINED SPOTTER

            HAIL WENT THROUGH A TWO PANE GLASS SKYLIGHT

&&

RKULIK
Local storm report, May 31, 8:12 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
812 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     6 N AUBURN              43.68N 84.09W
05/31/2011                   BAY                MI   LAW ENFORCEMENT

            TREES DOWN, POWER LINES DOWN, HOMES WITH WALLS BLOWN IN
            AT THE INTERSECTION OF GARFIELD AND SEIDLERS RD IN BEAVER
            TOWNSHIP

&&

RKULIK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:15 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola75 min
May 31, 8:17 PM EDTSpecial Marine WarningDTX103 min
May 31, 8:52 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac, Tuscola43 min
May 31, 8:59 PM EDTTornado WarningDTXHuron11 min
May 31, 9:56 PM EDTSpecial Marine WarningDTX30 min
May 31, 10:20 PM EDTSpecial Marine WarningDTX74 min
Jun 1, 4:13 AM EDTSmall Craft AdvisoryDTX17 hr
Jun 1, 3:15 PM EDTGale WarningDTX6 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.